Over-the-Counter Medication Dangers

By August 21, 2014Dangerous Drugs

Over-the-counter medications can be dangerous to patients. While many assume that over-the-counter medications are low risk, the reality is that patients can become sick or even suffer fatal adverse reactions from taking a non-prescription drug. Manufacturers of these products need to alert their customers to risks of over-the-counter medication and can be held legally liable if a patient gets sick.  

If you or a loved one is harmed by any type of defective drug or medication, it is important to consult with an experienced legal professional. A defective drug lawyer at the St. Louis firm of Carey, Danis & Lowe can provide you with the assistance you need in pursuing a claim for compensation.

Over-the-Counter Medication Dangers

Many different types of over-the-counter medication dangers have caused patients to get sick in recent year.  For example, some patients who took Tylenol suffered liver damage and sued the drug-maker.  Patients who took Aleve and Advil experienced birth defects if they were pregnant when taking the medication. Even individuals who used denture creams like Poligrip got sick and experienced neuropathy and zinc poisoning as a result of their use of the product.

Just recently, the Food and Drug Administration issued another alert about over-the-counter medication dangers. In this case, the warning dealt with popular acne products like Clean & Clear and Aveeno. The FDA warning extended to any acne medications containing the active ingredients benzoyl peroxide or salicylic acid. This included creams, gels and face washes.

The FDA alert indicated to users of these products that a severe allergic reaction could result. The warning was issued after the FDA received more than 131 different reports of adverse reactions from patients using acne-fighting products.  A spokesperson for the agency indicated that the labels on the acne medications did not properly alert users to the potential dangers. The purpose of the FDA warning is to ensure that people are aware of the over-the-counter medication dangers so they can respond quickly and get appropriate medical help if they experience side effects.

According to the FDA, an estimated 42 percent of patients who experienced adverse reactions started to show symptoms within 24 hours of using the acne product.  In 44 percent of cases, the patients required hospitalization to deal with the side effects and symptoms.

As Time reports, the symptoms associated with the adverse reaction to the acne medications commonly appeared to be signs of a severe allergic reaction.  Around 40 percent of the adverse event complaints made to the FDA involved patients suffering from breathing difficulties, low blood pressure, fainting, collapse, and tightness in the throat. Hives and facial swelling were also likely outcomes associated with the use of the acne-fighting products.

The recent FDA warning is an important reminder that just because a medication is over-the-counter and just because it is a topical treatment does not meet that it is without risks. Patients need to be aware of over-the-counter medication dangers as well as aware of the risks of prescription drugs. If you or a loved one experiences an adverse drug reaction, call Carey, Danis & Lowe for help pursuing a damage claim. Your consultation with a member of our legal team is free.

Leave a Reply